Thoughts please...Dr took difficult child off most of his medications

Discussion in 'General Parenting' started by Hanging-On, Apr 14, 2007.

  1. Hanging-On

    Hanging-On New Member

    Our new Psychiatrist took difficult child off of everything but the following:

    7.5mg Abilify - AM
    7.5mg Abilify - PM
    .05mg Clonidine - PM

    The psychiatric didn't like difficult child on depakote and lithium due to the possible damage it can cause. He thought the trazadone (50% in the am, and 50% at night was weird). So with the possitive results of the abilify in the last month, he wants to see if we can just be on the abilify and clonidine.

    My question: difficult child was the BEST on the mixture of depakote, lithium, abilify, clonidine, trazadone. His attention was greatly improved, his attitude on school and "wanting" to learn was greatly improved, all around behavior was greatly improved, his compliance and his initiation of things was greatly improved, etc.

    Now that we have been on only Abilify and Clonidine, all of the above has been reduced. Not done to zero, but reduced. He's argumentive to me and his tutor. He doesn't want to do school work as readily, and his nanny now has to be in the room and help coax him into it. He now having meltdowns at home, etc.

    As some of you might remember I was very wary of putting difficult child on medications, and I'm still questioning this as to how much is too much. With this in mind, I know that kids can be kids and they can be bratty at different levels. My question is this:: is the above situation acceptable due to the dr wanting difficult child on less harmful drugs although he's not at his best; or do I demand that difficult child be put back onto the old mixture? When do you give a difficult child the "being a brat" concession and NOT OVERLY drug him, and when do you say enough is enough and put him on more drugs to "CONTROL" his behavior? I need your thoughts, please. I asked the dr about putting him back on the Lithium (at least), he said to see how this weekend goes and we'll talk. Well one example of how this weekend has been is that difficult child damaged the kitchen cabinets today, by throwing the kitchen stool when he had a meltdown. I say abilify alone isn't doing it. What do you think?
  2. timer lady

    timer lady Queen of Hearts

    It's hard to "convince" a psychiatrist of the best medications for a difficult child. I was in a situation where clinic corporation headquarters put out a memo to all child psychiatrists stating that they could no longer prescribe a certain medication due to adverse reactions.

    kt was pulled from this medication with very negative results.

    While it may seem that the tweedles are on a high level & many medications, both of them are on the fewest medications they've been on for years. We've slowly - very slowly titrated down to what seems to work best.

    I always push for the highest level of functionality - what medication or combination of medications (along with other therapies) will push kt & wm to that level.

    Go for the gold standard for your difficult child.
  3. pepperidge

    pepperidge New Member


    Linda makes good points.

    One thing to keep in mind--there may be a bit of a settling down period while difficult child adjusts to the new medications.

    I would let it adjust for a little bit, then talk to your psychiatrist about adding the medications back in one by one to see if perhaps you can still get away with less than what he was on.

    sometimes I think there is value if seeing if the medication load can be reduced.

    but if he wasn't having bad side effects, then I think you are right to push to add back in the medications one by one as needed.

    in my humble opinion.
  4. Hound dog

    Hound dog Nana's are Beautiful

    I'd let it adjust for a bit too. If difficult child wasn't slowly weaned off the medications, it can make you feel absolutely horrid. (and be causing the behavior)
  5. oceans

    oceans New Member

    Did he take them away all at once? It would seem that if he removed them one at a time, then you could all figure out what was really needed. If he was doing well on a mood stabilizer and having no medical issues, then I don't see why it would be damaging if it was helping him function better. If they were removed all at once, then I would agree with waiting a short while and then reporting whatever behaviors might have gotten worse. If he is not the best he could be, and was better with the other medications, I would request that one medication be added back at a time, with an adequate trial period to see if there is improvement.
  6. busywend

    busywend Well-Known Member Staff Member

    I agree with waiting it out.

    Then evaluate his quality of life. Figure out what it is that is most important to improve and which medication helps that best. Only add one back in at a time.
  7. Hanging-On

    Hanging-On New Member

    Thanks guys, I forgot to add how we came to difficult child without his medication mix. As you know, difficult child was just approved for medicaid. So I went for his refill and the store kept saying that the behavioral health provider through medicaid shows that difficult child DOESN'T have coverage. It took me a week to get through to someone who actually could fix this problem. Somehow the information from medicaid to this providers computers never made it. This nice lady fixed it, and said she wanted to research why and how this breakdown in the info sys occurred. So difficult child was off everything last week except abilify and clonidine (because I still had some of those left). We had our medication Appointent on Friday, and the new psychiatric said that since he's been off of the others since Friady the 6th, then lets keep him off of them and see what happends. So, there was no tappering off, he went cold turkey off Lithium, depakote and trazadone, all because of a mistake in a computer system.
  8. TerryJ2

    TerryJ2 Well-Known Member

    Oh, dear, Hanging-On, what a mess. That's not a good reason to wean a kid! Or a good method! I feel for you.
    How long do you plan to wait and see? Did the doctor give you a timeframe? Easy for the doctor to say, when he doesn't have to live with-your difficult child. :smile:
    But it will be interesting to see what happens when it starts to level off.
    Good luck. :crazy2: